Pennsylvania, 2016Damaging Wind in Pennsylvania, July 30, 2016
July 30, 2016 · NWS CTP · 1 event in 1 county or zone
Numerous showers and thunderstorms developed along a weak frontal boundary that was draped across central Pennsylvania. Several of the storms across the south-central mountains developed some rotation.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous showers and thunderstorms developed along a weak frontal boundary that was draped across central Pennsylvania. Several of the storms across the south-central mountains developed some rotation. One particularly strong storm evolved from a rotating cell into a bow echo and produced wind damage in northern Franklin County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 30, 1:25 PM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 30, 1:25 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service State College PA
225 PM EDT SAT JUL 30 2016
.SYNOPSIS...
A plume of deep moisture on the west side of the subtropical ridge
will produce showers and thunderstorms over the region into early
Sunday. A weak trough will push the deep moisture to our east
Sunday. Behind this system it will slowly dry out. A ridge
building to our west early next week will work its way eastward
producing some hot weather later in the week. This surge of warm
air appears to be just ahead of what could be a real cold front
and a real break from the warm weather we have had for the past
month.
&&
.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
Radar shows several areas of rainfall over the region. An
east-west band along the weak frontal boundary is over the
northern tier counties. Some locally heavy rainfall in this
boundary with 1-3 inches as it drifts slowly to the northeast this
afternoon.
There is a band moving across central regions which is producing
1-2 inches based on STA and MRMS data. To the east some scattered
showers area ahead of this and another area of rain is to our west
still.
The air mass is very moist with 1-2SD above normal PW values and
dew points in the east are in the 70s. Cores of heavy rain are
possible. Along the northern tier counties dew points are still in
the low to mid 60s.
The HRRR implies these 3 features move slow east (northern band
drifts northeast). The HRRRV1 and V2 imply that the stuff in
central PA might develop into moderate to severe convection as it
moves into southeastern areas. Some runs now show linear and
possibly bowing segments this afternoon from Franklin County east.
Areas under these bands could see moderate to heavy rainfall and
embedded thunderstorms of course. Put moderate RW and thunder with
heavy rain in the grids 17 to 03Z.
&&
.SHORT TERM /MIDNIGHT THROUGH 6 PM SUNDAY/...
The NCEP HRRRV2 appears to get 80 percent of the rain out of our
area by about 0500 UTC. Rain should taper off west to east this
evening and tonight with most of the steady rain to our east a few
hours either side of midnight.
The larger scale models still have moisture lingering and a slow
drying trend. Thus they still produce afternoon convection and
nearly all have some QPF. Kept PoPs lower than the model blends as
they have a significant wet bias. But heating Sunday will likely
produce at least a chance of showers and thunderstorms.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Short-waves sweeps to the coast but broad upper level trough
lingering across PA. The main trough axis lies through Central PA
by 12z Monday and slowly progresses east through the day. With
the trough and cyclonic flow aloft scattered showers/isolated
thunderstorms are possible with best chances over the eastern
counties in the afternoon. High pressure builds in Monday night
and everything begins drying out. For Tuesday into Wednesday a sharp
upper level ridge is to our west over the Great Lake region with
the trough now off the coast, dry NW flow and surface high
pressure across the region.
Short-wave weakens the ridge into Thursday. ECMWF takes this south
across Ohio into VA leaving PA dry. GFS is weaker and further
north with some convection over the PA mountains which it moves
east across PA through Thursday night. Stayed closer to the ECMWF
solution with no POPs at this point. Both models agree on a more
rigorous cold front dropping southeast toward PA on Friday. This
will help surge the temperatures and humidity up ahead of it over
central PA Friday. Right now the timing is such that late day
convective storms will feed off the days heat and humidity and
roll through late in the day into the overnight. Models bring the
cold front southeast across PA overnight and then stall it near
the Mason-Dixon Line for Saturday.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Showers and thunderstorms are slowly moving across central
Pennsylvania and there is a weaker line of showers near the New
York border. Showers and thunderstorms will lower ceilings and
visibilities to IFR at times. Some of the storms in southern PA
will have heavy rainfall at times with them.
There could be some winds shear near the storms and the outflow
from the storms.
Overnight the rain and shower activity diminish. Rapidly in the
00 to 03 UTC range. But the moisture air with recent rainfall
favors fog and patch dense fog in valleys. Lots of IFR after
midnight.
Fog burns to haze early Sunday mainly VFR and MVFR by mid-morning.
Could be showers/thunderstorms in the afternoon Sunday. Far fewer
than today.
OUTLOOK... SUN- MON...Morning fog restrictions, then scattered
showers and isolated thunder. TUE- WED...Mainly VFR, but with
morning fog restrictions.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Grumm
NEAR TERM...Grumm
SHORT TERM...Grumm
LONG TERM...Watson
AVIATION...Grumm
Hazardous weather outlook, Jul 30, 2:07 AM EST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
307 AM EDT SAT JUL 30 2016
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-310715-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
307 AM EDT SAT JUL 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 30, 12:33 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
133 PM EDT SAT JUL 30 2016
PAZ026-301800-
HUNTINGDON PA-
133 PM EDT SAT JUL 30 2016
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON COUNTY UNTIL
200 PM EDT...
AT 132 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TROUGH CREEK STATE PARK...MOVING NORTHEAST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
TROUGH CREEK STATE PARK AND MAPLETON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4029 7811 4032 7816 4045 7812 4040 7792
TIME...MOT...LOC 1732Z 209DEG 10KT 4035 7811
EVANEGO
Special weather statement, Jul 30, 12:59 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
159 PM EDT SAT JUL 30 2016
PAZ026-301830-
HUNTINGDON PA-
159 PM EDT SAT JUL 30 2016
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON COUNTY UNTIL
230 PM EDT...
AT 159 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DUDLEY...MOVING NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
DUDLEY...BROAD TOP CITY...SALTILLO...CASSVILLE AND ROCKHILL FURNACE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4020 7819 4031 7807 4024 7790 4017 7815
TIME...MOT...LOC 1759Z 230DEG 17KT 4020 7815
EVANEGO
Special weather statement, Jul 30, 1:27 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
227 PM EDT SAT JUL 30 2016
PAZ034-035-301900-
BEDFORD PA-FULTON PA-
227 PM EDT SAT JUL 30 2016
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FULTON AND BEDFORD
COUNTIES UNTIL 300 PM EDT...
AT 227 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CRYSTAL SPRINGS...MOVING EAST AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
BREEZEWOOD...CRYSTAL SPRINGS...FORT LITTLETON...HARRISONVILLE...
SALUVIA AND MCCONNELLSBURG.
LAT...LON 3992 7833 3998 7832 4007 7796 3992 7795
3984 7800
TIME...MOT...LOC 1827Z 263DEG 20KT 3995 7827
EVANEGOThunderstorm Wind, Franklin
- When
- July 30, 2:27 PM EST
- Where
- Franklin County, 0.53 mi W of Anberson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 40.170, -77.680
A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Fannett Township in northern Franklin County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Maryland, July 30 to 31, 20162 deaths · $22 million · 26 events
- Flash Flooding and Flooding in New Jersey, July 30 to 31, 2016$3.1 million · 52 kt wind · 77 events
- Rip Current in Puerto Rico, July 30, 20161 death · 1 event
- Flood in West Virginia, July 30, 2016$1.2 million · 1 event
- Flash Flooding in Pennsylvania, July 30, 2016$160,000 · 2 events
- Hail and Heavy Rain in Kansas, July 30 to 31, 2016$125,000 · 1.5 in hail · 5 events
- Flash Flooding in New Mexico, July 30, 2016$60,000 · 2 events
- Flooding in Pennsylvania, July 30, 2016$50,000 · 3 events
- Flood in Arizona, July 30, 2016$50,000 · 1 event
- Flash Flood in Michigan, July 30, 2016$40,000 · 1 event
- Damaging Winds in Arizona, July 30, 2016$35,000 · 52 kt wind · 2 events
- Flash Flood and Damaging Wind in Louisiana, July 30, 2016$30,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640535.